Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 142, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 22, 2008, 1:12 PM EDT for Breathitt County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2008, 1:12 PM EDT (17:12 UTC)
- Expired
- Jun 22, 2008, 2:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 8 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:00 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 22, 11:00 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1100 AM EDT SUN JUN 22 2008 .SHORT TERM.../THE REST OF TODAY/...UPDATED UPDATE TO THIS MORNINGS FORECAST REVOLVES AROUND EXITING SHORTWAVE... AND UPSTREAM SHORTWAVE CURRENTLY MOVING THROUGH MIDWEST REGION. CONVECTION FROM LATE YESTERDAY AFTERNOON OVER THE OHIO RIVER VALLEY HAS LEFT SEVERAL OUTFLOW BOUNDARIES ACROSS EASTERN KENTUCKY THIS MORNING. ISOLATED CONVECTION HAS BEEN FIRING MAINLY ALONG THE SOUTHERNMOST BOUNDARY...WITH A LITTLE HELP FROM EXITING SHORTWAVE ENERGY OVER THE UPPER OHIO RIVER VALLEY. SHORT WAVE RIDGING...AND RELATIVELY DRIER BOUNDARY LAYER AIR BETWEEN THESE TWO SYSTEMS HAS LIMITED SHOWER ACTIVITY ACROSS THE REST OF THE AREA. NEXT SHORTWAVE WILL ENTER THE REGION LATER THIS AFTERNOON...AND HELP REFIRE CONVECTION ACROSS THE AREA...ESPECIALLY ACROSS OUR NORTHERN ZONES AND NORTH OF THE OHIO RIVER.SEVERAL FACTORS TO CONSIDER...INCLUDING A RELATIVELY DRIER BOUNDARY LAYER THIS AFTERNOON THAN YESTERDAY. ALSO...DYNAMICS AND SEVERE WEATHER PARAMETERS ARE A BIT MORE IDEAL. BUT BULK OF ENERGY ASSOCIATED WITH THIS APPROACHING DISTURBANCE REMAINS GENERALLY NORTH OF OUR AREA. BOTTOM LINE IS ISOLATED CONVECTION CAN NOT BE RULED OUT ANYWHERE TODAY. BETTER CHANCE OF PRECIP WILL BE REALIZED IN OUR NORTHERN ZONES CLOSER TO THE DISTURBANCE. ALSO CAN NOT RULE OUR A THUNDERSTORM OR TWO REACHING SEVERE LEVELS...WITH WINDS AND HAIL BEING THE MAIN THREAT. CONTINUED INHERITED CHANCE POPS IN OUR NORTH AND SLIGHT POPS IN OUR SOUTH. HOWEVER...DID ADJUST TIMING OF HIGHEST POPS FOR LATE AFTERNOON...VERY EARLY EVENING TIME FRAME IN AN EFFORT TO CAPTURE ARRIVAL OF UPSTREAM DISTURBANCE BETTER. TEMPS ARE RUNNING SEVERAL DEGREES HIGHER THAN EXPECTED SO BUMPED AFTERNOON HIGH UP A BIT AS WELL. UPDATE OUT ASAP. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH TUESDAY/ THE GFS MODEL HAD THE BEST HANDLE ON YESTERDAYS CONVECTIVE ACTIVITY...THEREFORE THE 0Z GFS SOLUTION WAS PREFERRED OVER THE OTHER MODELS. GFS SOUNDINGS AND PLAN VIEWS BOTH SUPPORT ONLY WIDELY SCATTERED SHOWERS AND STORMS TODAY AND TOMORROW...AS A VERY WEAK DISTURBANCE IN THE UPPER ATMOSPHERE TRAVERSES THE OHIO VALLEY LATER TODAY. MOISTURE IS IN GOOD SUPPLY...BUT THE ONE THING THAT IS STILL LACKING IS A GOOD SURFACE BASED TRIGGER TO RELEASE WHAT LITTLE INSTABILITY IS SHOWING UP IN THE MODEL SOUNDINGS AND IN THE ACTUAL ENVIRONMENT. WILL BE GOING WITH SLIGHT CHANCE OF RAIN DURING THE MORNING HOURS TODAY...BEFORE RAMPING UP TO LOW CHANCE POPS FOR THIS AFTERNOON AND EARLY EVENING...AS THE ABOVE MENTIONED AREA OF ENERGY PASSES BY OVERHEAD. SHOWERS AND STORMS WILL DECREASE RAPIDLY AFTER THE SUN GOES DOWN...AND WILL ACCOUNT FOR THIS WITH SLIGHT CHANCE OF RAIN THROUGH 4Z TONIGHT. WILL AGAIN SEE A CHANCE OF RAIN FROM MIDMORNING ON MONDAY THROUGH SUNSET MONDAY EVENING...AS YET ANOTHER AND SLIGHTLY STRONGER DISTURBANCE MOVES ACROSS THE OHIO VALLEY AND TENNESSEE VALLEYS FROM THE NORTHWEST. WILL GO WITH A CHANCE OF RAIN ONCE AGAIN AS THE MOISTURE PROFILE IN THE GFS TIME HEIGHTS AND SOUNDINGS IS STILL OUT OF SORTS TO THE POINT WHERE ONLY SCATTERED SHOWERS AND STORMS SEEM FEASIBLE AT THIS POINT. MIDDLE AND UPPER LEVEL JET DYNAMICS ALSO CONTINUE TO BE VERY WEAK AND WILL OFFER LITTLE SUPPORT TO SURFACE BASED CONVECTION OVER THE NEXT COUPLE OF DAYS. ENOUGH INSTABILITY IS SHOWING UP IN THE MODEL DATA...HOWEVER...TO SUPPORT ISOLATED THUNDERSTORMS DURING THE AFTERNOON HOURS TODAY AND TOMORROW. USED A BLEND OF MAV/MET MOS NUMBERS FOR DAYTIME HIGH TEMPERATURES THE NEXT THREE DAYS...GOING SLIGHTLY WARMER THAN MAVMOS FOR MONDAYS HIGH TEMPS...AS CLOUD COVER SHOULD ACT TO MODERATE TEMPERATURES AND KEEP THINGS A FEW DEGREES WARMER THAN THE OVERLY COOL MAVMOS. DEWPOINTS AND WINDS WERE ALREADY IN GOOD SHAPE AND ONLY SLIGHT MODIFICATIONS WERE NEEDED. KEPT QPF NUMBERS CLOSE TO HPC NUMBERS...WITH MODIFICATIONS MADE TO ACCOUNT FOR THE TI MINING AND AREAL EXTENT OF PRECIPITATION DEPICTED IN THE GFS MODEL. .LONG TERM.../TUESDAY THROUGH SATURDAY/ THE LONG TERM FORECAST STARTS OUT WITH THE EXIT OF AN AMPLIFIED H5 TROUGH AND A MORE ZONAL NORTHWEST FLOW PATTERN SETTING UP. A BRIEF MID LEVEL/SURFACE RIDGE BUILDS IN ON TUESDAY...KEEPING THINGS DRY...BEFORE THE RIDGE BREAKS DOWN AND GIVES WAY TO THE NORTHWEST H5 FLOW. TO THE SOUTHWEST...A BROAD HIGH PRESSURE WILL BE IN PLACE... KEEPING EASTERN KENTUCKY IN A RING OF FIRE CONCEPTUAL MODEL FROM WEDNESDAY THROUGH FRIDAY NIGHT. AS A RESULT...HAVE GONE WITH CHANCE POPS FOR THE ENTIRE EXTENDED AFTER TUESDAY NIGHT. THE GFS TRIES TO RESOLVE INDIVIDUAL MCS ACTIVITY...HOWEVER DO NOT HAVE CONFIDENCE THAT FAR OUT. GUIDANCE FOR POPS AGREE WITH AT LEAST CHANCES THROUGHOUT THE EXTENDED. AS FAR AS TEMPERATURES GO...MADE SOME TWEAKS BASED ON LATEST GUIDANCE TRENDS. THE NORTHWEST FLOW PATTERN WILL KEEP QUITE A FEW CLOUDS IN THE AREA SO THINKING THAT HIGHS WILL GENERALLY BE AROUND THE NORMAL LOW TO MID 80S FOR THIS TIME OF YEAR. LOW TEMPERATURES WILL GENERALLY BE A FEW DEGREES ABOVE NORMAL. && .AVIATION.../12Z TO 12Z/ AT TAF ISSUANCE TIME SHOWERS/STORMS HAD JUST ABOUT DIED OUT. THERE WAS SOME VALLEY FOG WITH LOCALIZED LIFR OR VLIFR CONDITIONS...BUT THAT SHOULD DISSOLVE QUICKLY EARLY THIS MORNING. OUTSIDE OF FOG...CONDITIONS WERE MAINLY VFR WITH MOSTLY CLEAR SKIES. CUMULUS CLOUDS SHOULD START DEVELOPING AROUND MID DAY...FOLLOWED BY THE DEVELOPMENT OF ISOLATED TO SCATTERED SHOWER/THUNDERSTORMS EARLY THIS AFTERNOON. STORMS COULD BRING LOCALIZED IFR OR LOWER CONDITIONS. CONVECTION SHOULD DIMINISH SOMEWHAT AGAIN TONIGHT...WITH THE TYPICAL VALLEY FOG AGAIN DEVELOPING. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR/RAY LONG TERM....SCHOETTMER AVIATION...HAL
Hazardous weather outlook, Jun 22, 5:14 AM EDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 514 AM EDT SUN JUN 22 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 514 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY THROUGH EARLY TONIGHT. AN ISOLATED STORM COULD PRODUCE NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES...SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE MONDAY AND AGAIN FROM WEDNESDAY THROUGH SATURDAY. AN ISOLATED STORM ON MONDAY COULD PRODUCE NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES...SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR
In the hours before
Special weather statement, Jun 22, 12:35 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1235 PM EDT SUN JUN 22 2008 KYZ069-114-221715- JACKSON-OWSLEY- 1235 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM TO AFFECT EAST CENTRAL JACKSON AND WESTERN OWSLEY COUNTIES THROUGH 115 PM EDT SUNDAY AFTERNOON... AT 1235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRADSHAW... MOVING EAST AT 21 MPH. THIS STORM WILL BE NEAR TURKEY FOOT AROUND 1240 PM EDT...NEW ZION AROUND 1245 PM EDT...ELIAN AROUND 1250 PM EDT...GREEN HALL AROUND 1255 PM EDT...TRAVELLERS REST AROUND 100 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
Special weather statement, Jun 22, 12:57 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1257 PM EDT SUN JUN 22 2008 KYZ104-221745- ELLIOTT- 1257 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM TO AFFECT ELLIOTT COUNTY THROUGH 145 PM EDT SUNDAY AFTERNOON... AT 1257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SANDY HOOK... MOVING EAST AT 17 MPH. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
Local storm report, Jun 22, 1:04 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
104 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL SANDY HOOK 38.09N 83.12W
06/22/2008 E0.50 INCH ELLIOTT KY COUNTY OFFICIAL
COUNTY EMC REPORTED HAIL BETWEEN ONE HALF TO ABOUT THREE
QUARTERS OF AN INCH.
&&
BTSpecial weather statement, Jun 22, 1:09 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 109 PM EDT SUN JUN 22 2008 KYZ112-221745- BREATHITT- 109 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM TO AFFECT NORTHERN BREATHITT COUNTY THROUGH 145 PM EDT SUNDAY AFTERNOON... AT 109 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FROZEN CREEK...MOVING EAST AT 21 MPH. THIS STORM WILL BE NEAR NOCTOR AROUND 115 PM EDT...HAGINSVILLE AROUND 120 PM EDT...STEVENSON AROUND 125 PM EDT...ROUSSEAU AROUND 130 PM EDT...CAMP LEWIS AROUND 140 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.